North Dakota, 2016Hail and Damaging Winds in North Dakota, June 24, 2016
June 24, 2016 · NWS BIS · 13 events in 4 counties and zones
A deep upper level low approached the region with strong instability and deep layer shear developing ahead of it. A severe linear complex developed over Montana, and pushed into northwest and north central North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low approached the region with strong instability and deep layer shear developing ahead of it. A severe linear complex developed over Montana, and pushed into northwest and north central North Dakota. Strong winds became the primary threat, with the strongest wind gusts of around 75 mph occurring at the Williams County Fairgrounds in Williston. Many tents were toppled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 7:35 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 24, 7:35 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
835 PM CDT FRI JUN 24 2016
.UPDATE...
Issued at 821 PM CDT Fri Jun 24 2016
Update to adjust pops to the latest observed radar trends through
01 UTC, and the 21-00 UTC HRRR/HRRRX which have well assimilated
the linear complex across northeast Montana. Expect the line to
cross into northwest North Dakota between 0230-0300 UTC. See SPC
MCD #1048 for details regarding the large hail and damaging wind
threat with this complex. It should also be noted as this complex
enters a more moisture rich environment across northwest North
Dakota, LCLs do lower with around 150 m2/s2 of 0-1km helicity and
15 kts of 0-1km shear. This would support a possible tornado
threat, especially with any discrete segment of the overall
complex. Still some uncertainty across southwest North Dakota
where convective coverage will be lower, however, isolated
convection across southeast Montana that has had a hard time
maintaining itself will be encountering a more supportive
environment for organization in North Dakota.
UPDATE Issued at 528 PM CDT Fri Jun 24 2016
Quick update to issue severe thunderstorm watch 296 for much of
western North Dakota valid through 06 UTC. An extension of the
watch into the north central may be needed later this evening per
trends in the 18-21 UTC CAM suites. Overall, it will likely be
another 3-4 hours for convection to propagate into western North
Dakota from Montana with strong upper level forcing ahead of the
deep upper level low complemented by the surface cold front.
Across the central, while the 21 UTC RAP suggests an uncapped
environment with strong convective parameters spaces, forcing is
weak and the scenario suggested in the operational HRRR of
initiating strong convection, while a non-zero threat, is not
supported by the greater CAM suite.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 333 PM CDT Fri Jun 24 2016
The main highlights for the short term forecast include strong to
severe storms this evening west and widespread late tonight...then
strong westerly winds on Saturday.
The surface low center was near Hettinger/Black Hills SD this
afternoon. Southeasterly winds ahead of the low continued to advect
low level moisture into our region...with surface dewpoints well
into the mid 60s and lower 70s across central and into northwestern
North Dakota. Low level instability continued to increase with
surface based CAPE values of 1500-2500 J/Kg...but CIN values of 50-
100 J/Kg reflect the well established strong thermal cap. Latest
meso analysis suggests H700 temperatures of +14C in southwestern
North Dakota and +10 over northern North Dakota. This cap should
continue through the afternoon, which should inhibit convection.
Some models suggest no convection this afternoon in North
Dakota...while a couple models still suggest some convection at the
boundary between the western edge of the low level jet, the surface
dewpoint boundary between lower 60s southwest and upper 60s/70s to
the east and north. The area in question would be mainly east of
Bismarck to the James Valley and northward towards the Turtle
Mountains and Devils Lake basin. Thus will keep the slight chance
mention of afternoon thunderstorms in the Turtle Mountains area but
also bring the slight mention farther south into the
Stutsman/Logan/LaMoure area for late afternoon.
Tonight all models are in good agreement regarding thunderstorms
developing in central Montana late this afternoon/evening...and
moving into far western North Dakota around 8 pm mdt/9 pm
cdt...spreading into central North Dakota after midnight, with
scattered thunderstorms lingering in central North Dakota Saturday
morning. High res and synoptic models agree that the best chance for
severe storms will be this evening and in the early morning hours -
mainly over western and north central North Dakota. The more
widespread thunderstorms are still expected to be mainly north of I-
94.
This convection is associated with the large upper level impulses
out ahead of the main upper low, which is progged to be centered
over southwestern Saskatchewan daybreak Saturday morning, and moving
east into southern Manitoba by Saturday evening.
As the associated cold front enters western North Dakota after
midnight, strong west/northwest winds will initially push into the
southwest part of the state. Wind speeds of 30 mph with gusts to 40
mph are possible behind the front and especially if enhanced by
thunderstorms. There may be a lull in wind speeds around daybreak,
but winds should pick back up late morning as surface winds link
with winds aloft around 40-45 knots at H850. Expect winds may link
up to H700 at times. Issuing a wind advisory for the far southwest
beginning around 3 am mdt...and for the rest of the area along and
south/west of the Missouri River...including Lake Sakakawea.
.LONG TERM...(Saturday night through Friday)
Issued at 333 PM CDT Fri Jun 24 2016
Main upper level low continues to move east into southwestern
Ontario by Sunday evening. Gusty west winds expected to continue on
Sunday...but not as strong as Saturday. Lingering showers and
thunderstorms are expected across the north but the bigger impacts
are expected from wind behind the system. High temps from Sunday
through Tuesday will be mainly in the 70s, with a gradual warm up by
mid-week to the 80s. There is still a chance of thunderstorms
Tuesday night and Wednesday with the long range models depicting a
shortwave moving through the northwest flow aloft.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 821 PM CDT Fri Jun 24 2016
Severe thunderstorms are expected to impact KISN between 03-05
UTC, and possibly KMOT between 04-06 UTC. Large hail, damaging
winds and IFR conditions are possible. Elsewhere across western
and central North Dakota, thunderstorm coverage will be much lower
through the night. MVFR stratus may develop at KISN/KMOT late
tonight into Saturday morning. Westerly winds with gusts of 30 to
40 kts will begin late tonight southwest and spreading over all
of the west and central Saturday.
&&
.BIS Watches/Warnings/Advisories...
Wind Advisory from 10 AM CDT /9 AM MDT/ to 7 PM CDT /6 PM MDT/
Saturday for NDZ017>021-031>034-042-045.
Wind Advisory from 3 AM to 6 PM MDT Saturday for NDZ040-041-043-
044.
&&
UPDATE...AYD
SHORT TERM...JV
LONG TERM...JV
AVIATION...AYD
Hazardous weather outlook, Jun 24, 7:20 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT FRI JUN 24 2016
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
820 PM CDT FRI JUN 24 2016 /720 PM MDT FRI JUN 24 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING THROUGH
TONIGHT. THE GREATEST RISK OF SEVERE STORMS WILL BE AFTER 9 PM
CDT...8 PM MDT...AND ACROSS WESTERN AND NORTH CENTRAL NORTH
DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
WITH ANY SEVERE STORMS. AN TORNADO OR TWO MAY ALSO BE POSSIBLE
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
IT WILL BE VERY WINDY SATURDAY...WITH WESTERLY WIND GUSTS TO 45
MPH IN MANY AREAS. A WIND ADVISORY IS IN EFFECT FOR PARTS OF THE
AREA. SEE WEATHER.GOV/BIS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT. IT WILL BE UNSTABLE WITH ENOUGH WIND SHEAR FOR SEVERE
STORMS. HOWEVER...A WARM LAYER OF AIR ALOFT CALLED A CAPPING
INVERSION MAY SUPPRESS THUNDERSTORMS. AN APPROACHING COLD FRONT
MAY HAVE THE HIGHEST CHANCE OF BREAKING THAT CAP...AND THAT IN
TURN MAY ALLOW STORMS TO MOVE OUT OF MONTANA AND INTO WESTERN AND
NORTH CENTRAL NORTH DAKOTA AFTER 9 PM CDT...8 PM MDT.
AYD
Thunderstorm Wind, Williams
- When
- June 24, 9:05 PM CST to 9:15 PM CST
- Where
- Williams County, 0.46 mi W of Williston
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 48.150, -103.630
Estimated 75 mph thunderstorm wind gusts occurred at the Williams County Fairgrounds. The Williams County Fair was ongoing at the time, and almost all the large tents set up were blown over. No injuries or fatalities occurred.
Thunderstorm Wind, Williams
- When
- June 24, 9:13 PM CST to 9:16 PM CST
- Where
- Williams County, 3.72 mi NNW of Appam
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.620, -103.610
Emergency Management estimated that thunderstorm winds were gusting up to 60 mph.
Hail, Williams
- When
- June 24, 9:15 PM CST to 9:18 PM CST
- Where
- Williams County, 6.48 mi NNW of Spring Brook
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 48.340, -103.510
Thunderstorm Wind, McKenzie
- When
- June 24, 8:20 PM MST to 8:23 PM MST
- Where
- McKenzie County, 6.7 mi NE of Watford City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.870, -103.180
A trained spotter estimated that thunderstorm winds were gusting to 60 mph.
Thunderstorm Wind, Williams
- When
- June 24, 9:20 PM CST to 9:30 PM CST
- Where
- Williams County, 0.46 mi E of Bonetraill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.420, -103.840
The public estimated that thunderstorm winds were gusting up to 70 mph.
Hail, Williams
- When
- June 24, 9:20 PM CST to 9:23 PM CST
- Where
- Williams County, 0.46 mi E of Bonetraill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.420, -103.840
Thunderstorm Wind, McKenzie
- When
- June 24, 8:49 PM MST to 8:51 PM MST
- Where
- McKenzie County, 9.91 mi SSW of Watford City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.670, -103.370
Hail, McKenzie
- When
- June 24, 8:50 PM MST to 8:52 PM MST
- Where
- McKenzie County, 0.69 mi N of Mandaree
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.730, -102.680
Thunderstorm Wind, McKenzie
- When
- June 24, 9:00 PM MST to 9:03 PM MST
- Where
- McKenzie County, 15.19 mi ESE of Charlson
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.980, -102.570
Thunderstorm Wind, Mountrail
- When
- June 24, 10:00 PM CST to 10:02 PM CST
- Where
- Mountrail County, 0.46 mi W of New Town
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.980, -102.490
The strong thunderstorm wind gusts were estimated by the public.
Thunderstorm Wind, Mountrail
- When
- June 24, 10:05 PM CST to 10:08 PM CST
- Where
- Mountrail County, Stanley Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.300, -102.400
Thunderstorm Wind, Mountrail
- When
- June 24, 10:39 PM CST to 10:41 PM CST
- Where
- Mountrail County, 1.38 mi E of Blaisdell
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.330, -102.040
Thunderstorm Wind, Burke
- When
- June 24, 10:57 PM CST to 10:59 PM CST
- Where
- Burke County, 9.06 mi SSW of Coteau
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.630, -102.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 24, 20161 death · 2 injured · 1 event
- Heat in Tennessee, June 24, 20161 death · 1 event
- Rip Current in New York, June 24, 20161 death · 1 event
- Heat in Missouri, June 24, 20161 death · 1 event
- Hail and Damaging Winds in Montana, June 24, 2016$1.1 million · 1.25 in hail · 31 events
- Damaging Winds in Virginia, June 24, 2016$35,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, June 24, 2016$19,000 · 1 in hail · 15 events
- Hail and Damaging Winds in West Virginia, June 24, 2016$1,000 · 1.25 in hail · 12 events
- Damaging Winds in South Carolina, June 24, 201655 kt wind · 4 events
- Damaging Winds in Virginia, June 24, 201654 kt wind · 3 events
- Damaging Winds in North Carolina, June 24, 2016$500 · 50 kt wind · 3 events
- Strong Wind in Montana, June 24, 2016$8,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643186, 643187, 643188, 643182, 643189, 643190, 643183, 643184, 643185, 643191, 643192, 643193, 643194.